West Virginia, 2018

Hail and Damaging Winds in West Virginia, May 14 to 15, 2018

May 14 to 15, 2018 · NWS RLX · 13 events in 6 counties and zones

As a surface front oscillated north and south across central and northern West Virginia, showers and thunderstorms developed in a high instability atmosphere on the afternoons of the 14th and 15th. Some of these storms became strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

As a surface front oscillated north and south across central and northern West Virginia, showers and thunderstorms developed in a high instability atmosphere on the afternoons of the 14th and 15th. Some of these storms became strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 14, 1:54 PM EST, 35 minutes earlier.

Area forecast discussion, May 14, 1:54 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
254 PM EDT Mon May 14 2018

.SYNOPSIS...
Unsettled weather pattern continues through the week with daily
thunderstorm chances in a warm and humid airmass.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 224 PM Monday...

Severe Thunderstorm Watch 88 continues across our northern
counties. Storms are having a hard time organizing on the
southwest flank of the developing line, so the southern border
to the watch looks good right now. This line continues to
organize and the primary concern remains damaging winds with
these storms. There is some concern for a more organized
damaging wind event as the line congeals and becomes cold pool
dominant. However, the wind profile is not great so primarily
expect a broken line of storms with instances of wind damage
occurring as individual cells collapse.

Once this line progresses through the area by early evening,
models are quiet through the night with most of the action
remaining to our north. At least patchy fog can be expected
where convection occurs this afternoon.

Expect a repeat of today on Tuesday with a quiet morning
allowing strong heating, followed by more convection in the
afternoon. Kept with inherited forecast hitting PoPs hardest
across the north again, but extending them further south than
today based on model projections. Again on Tuesday, instability
looks good but wind fields are rather weak so a few strong to
severe storms are again possible.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 254 PM Monday...

Slow moving frontal boundary will drift southward causing the
threat for showers and storms to do the same through the period.
These should exhibit a diurnal pattern, but cannot rule out a
shower or storm even at night. Temperatures will be moderated by
higher humidity and cloud cover.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 254 PM Monday...

Unsettled pattern continues with enhanced potential for heavy
rainfall through at least Friday as an upper level low opens up
and drifts northward bringing a slug of deeper moisture
northward into our area from the Gulf of Mexico. Models differ
some on how fast the upper low gets out of here. Even if it does
shift east, southwest flow around the ridge over the western
Atlantic keeps moisture high and the threat for showers and
storms will linger through Monday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 135 PM Monday...

Initial concern is with developing area of thunderstorms over
east central Ohio. These storms are expected to progress east-
southeastward over the next several hours, impacting PKB, CKB
and EKB. Will forecast a hard wind shift as these storms pass
through with gusts up to 35 kts a good bet. There is a small
potential for even higher gusts and hail if strongest storms
nail a terminal. The southern reach to these storms is
questionable but do not expect them to dive south enough to
impact HTS, CRW or BKW.

The other concern will be fog tonight, especially up north.
Left that out for now but will refine that forecast once storms
pass and it becomes more certain how much skies clear overnight.

A repeat of today is expected on Tuesday with generally quiet
weather during the first part of the day and more storms during
the afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Exact impacts and timing of storms at PKB,
CKB, EKN could vary from TAF. Fog could develop behind storms
tonight at PKB, CKB and EKN.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z TUESDAY...
Brief periods of IFR possible in showers and storms through the
week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE
NEAR TERM...ABE
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...ABE
Hazardous weather outlook, May 14, 11:35 AM EST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1235 PM EDT Mon May 14 2018

OHZ066-067-075-076-WVZ009>011-017>020-028>032-039-040-521>526-151645-
Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Wirt-Calhoun-
Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1235 PM EDT Mon May 14 2018

...SEVERE THUNDERSTORM WATCH 88 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong thunderstorms are possible each day. Isolated flash flooding
is also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ083>087-WVZ006>008-014>016-027-517>520-151645-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-
Putnam-Kanawha-Roane-Clay-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
1235 PM EDT Mon May 14 2018

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are possible today and tonight. Some
of the stronger storms may be capable of damaging wind gusts and
large hail. Isolated flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong thunderstorms are possible each day. Isolated flash flooding
is also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-151645-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-
Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-
1235 PM EDT Mon May 14 2018

This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia, and portions of southeast West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ABE

In the hours before

Special weather statement, May 14, 1:40 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
240 PM EDT MON MAY 14 2018

OHZ067-075-076-141915-
Washington-Athens-Morgan-
240 PM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WASHINGTON...
SOUTHWESTERN MORGAN AND CENTRAL ATHENS COUNTIES...

At 240 PM EDT, a strong thunderstorm was located near Athens, moving
east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Athens, Chauncey, Jacksonville, Trimble, Amesville, Stroud Run State
Park, Bartlett and The Plains.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3931 8217 3949 8212 3944 8174 3923 8177
TIME...MOT...LOC 1840Z 281DEG 28KT 3939 8205

09
Special weather statement, May 14, 1:51 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
251 PM EDT MON MAY 14 2018

OHZ076-WVZ009-010-141915-
Washington-Wood-Pleasants-
251 PM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...
SOUTHWESTERN PLEASANTS AND NORTHEASTERN WOOD COUNTIES...

At 250 PM EDT, a strong thunderstorm was located 9 miles northwest of
Vienna, or 9 miles northwest of Belpre, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Parkersburg, Marietta, Belpre, Vienna, Williamstown, Belmont, Boaz,
North Hills, Waverly, Fleming, Willow Island and Devola.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 176 and 186.
 Interstate 77 in Ohio between mile markers 1 and 6.
 Route 50 in West Virginia between mile markers 10 and 11, and
between mile markers 16 and 23.

LAT...LON 3946 8123 3921 8129 3933 8179 3948 8174
      3948 8171 3952 8171
TIME...MOT...LOC 1850Z 280DEG 28KT 3941 8167

09
Special weather statement, May 14, 1:54 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Charleston WV
254 PM EDT MON MAY 14 2018

OHZ076-WVZ010-011-019-141930-
Washington-Ritchie-Pleasants-Tyler-
254 PM EDT MON MAY 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
WASHINGTON...NORTHEASTERN PLEASANTS...NORTH CENTRAL RITCHIE AND TYLER
COUNTIES...

At 254 PM EDT, radar indicated strong thunderstorms were located
along a line extending from New Martinsville to near St. Marys.
Movement was southeast at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
St. Marys, Middlebourne, Paden City, Sistersville, Matamoras,
Friendly, Fly, Alma, Arvilla, Point Lookout, New Matamoras, Wick,
Mountain, Lima and Hebron.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
      3954 8078 3951 8074 3947 8071 3948 8067
      3947 8067 3947 8065 3929 8097 3946 8127
      3957 8108 3957 8104 3954 8104 3961 8095
TIME...MOT...LOC 1854Z 306DEG 30KT 3964 8088 3945 8123

09
Special weather statement, May 14, 2:17 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
317 PM EDT MON MAY 14 2018

WVZ009>011-017-019-020-141945-
Doddridge-Ritchie-Wirt-Wood-Pleasants-Tyler-
317 PM EDT MON MAY 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PLEASANTS...
CENTRAL RITCHIE...WEST CENTRAL DODDRIDGE...NORTH CENTRAL WIRT...
SOUTHWESTERN TYLER AND EAST CENTRAL WOOD COUNTIES...

At 317 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near St. Marys to near Mineralwells.
Movement was east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Parkersburg, Harrisville, Pennsboro, Mineralwells, North Bend State
Park, Ellenboro, Cairo, Walker, Nutter Farm, Maxwell, Petroleum,
Schultz, Hebron, Pike, Freeport, Davisville, Greencastle and
Highland.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 167 and 172.
 Route 50 in West Virginia between mile markers 13 and 45.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3932 8080 3908 8130 3917 8163 3940 8115
TIME...MOT...LOC 1917Z 282DEG 28KT 3937 8112 3917 8155

09
Local storm report, May 14, 2:28 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND GST     VALLEY MILLS            39.32N  81.44W
05/14/2018  E40 MPH          WOOD               WV   SOCIAL MEDIA

            SPOTTER REPORT VIA FACEBOOK.

&&

EVENT NUMBER RLX1801600

MEK
Local storm report, May 14, 2:29 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             PENNSBORO               39.28N  80.97W
05/14/2018  E0.75 INCH       RITCHIE            WV   TRAINED SPOTTER

&&

EVENT NUMBER RLX1801601

ABE

The radar

The Charleston,WV radar (KRLX), 126 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Ritchie

When
May 14, 2:29 PM EST
Where
Ritchie County, Pennsboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.280, -80.970

Hail, Ritchie

When
May 14, 2:42 PM EST
Where
Ritchie County, 1.07 mi E of Hazelgreen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.080, -80.980

Thunderstorm Wind, Randolph

When
May 14, 3:23 PM EST
Where
Randolph County, 0.78 mi NNW of (Ekn)randolph Fld El
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.890, -79.858

Thunderstorm Wind, Randolph

When
May 14, 3:43 PM EST
Where
Randolph County, 0.54 mi E of Harman
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.920, -79.520

Numerous trees and power lines were knocked down around Harman.

Thunderstorm Wind, Randolph

When
May 14, 3:45 PM EST
Where
Randolph County, Dryfork
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.970, -79.500

Multiple trees were blown down.

Thunderstorm Wind, Randolph

When
May 14, 3:48 PM EST
Where
Randolph County, 0.69 mi S of Whitmer
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.810, -79.550

Several trees were downed by thunderstorm winds.

Thunderstorm Wind, Pocahontas

When
May 14, 3:57 PM EST
Where
Pocahontas County, 0.42 mi SW of Frank
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.546, -79.806

Trees and power lines were blown down near Durbin and Bartow.

Thunderstorm Wind, Tyler

When
May 15, 5:57 PM EST
Where
Tyler County, 1 mi NNE of Matamoras
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.533, -81.043

Trees and power lines were blown down across Route 2, closing the road for a time.

Thunderstorm Wind, Tyler

When
May 15, 6:03 PM EST
Where
Tyler County, 0.65 mi SSE of Sistersville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.561, -80.997

Several trees were blown down by thunderstorm winds.

Thunderstorm Wind, Tyler

When
May 15, 6:10 PM EST
Where
Tyler County, 0.5 mi W of Alma
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.430, -80.839

State Route 18 was closed due to trees and power lines down across the road.

Thunderstorm Wind, Harrison

When
May 15, 7:05 PM EST
Where
Harrison County, Shinnston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.400, -80.300

Thunderstorm winds downed trees and power lines.

Thunderstorm Wind, Taylor

When
May 15, 7:15 PM EST
Where
Taylor County, Hepzibah
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.350, -80.170

Trees and power lines were blown down near Hepzibah.

Thunderstorm Wind, Taylor

When
May 15, 7:30 PM EST
Where
Taylor County, Prunytown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.330, -80.080

Several trees were blown down around Pruntytown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744934, 744935, 744936, 744937, 744938, 744939, 744940, 745081, 745082, 745083, 745084, 745085, 745086.